Georgia, 2012

Damaging Wind in Georgia, March 3, 2012

March 3, 2012 · NWS CAE · 1 event in 1 county or zone

A squall line moved through the CSRA and took down some trees and powerlines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A squall line moved through the CSRA and took down some trees and powerlines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Mar 3, 3:38 AM EST, 43 minutes earlier.

Area forecast discussion, Mar 3, 3:38 AM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
338 AM EST SAT MAR 3 2012

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE AREA THIS MORNING...BRINGING
SHOWERS AND THUNDERSTORMS. SHOWERS WILL REMAIN OVER THE AREA
THROUGH TONIGHT. DRY HIGH PRESSURE WILL RETURN FOR SUNDAY INTO
THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WIDESPREAD SHOWERS AND THUNDERSTORMS TO CROSS THE MIDLANDS AND
CSRA THIS MORNING AHEAD OF AN APPROACHING COLD FRONT. INSTABILITY
AND MOISTURE FLUX INCREASING INCREASING ACROSS THE AREA. DEEP
LAYER SHEAR ALSO INCREASING AND THERE IS A THREAT OF SEVERE
THUNDERSTORMS THIS MORNING. MAIN THREAT WILL BE WIND DAMAGE AND
POSSIBLY LARGE HAIL. STILL CANNOT RULE OUT AN ISOLATED TORNADO
GIVEN HIGH SHEAR AND LOW CAPE ENVIRONMENT.

THE FRONT IS EXPECTED TO MOVE THROUGH CENTRAL SC BY MIDDAY...THEN
DECELERATE ACROSS THE EASTERN MIDLANDS AS A WAVE OF LOW PRESSURE
DEVELOP ALONG THE FRONT. THE FRONT WILL MOVE TO THE COAST BY EARLY
THIS EVENING.

MILD AND BREEZY CONDITIONS THIS MORNING. EARLY MORNING TEMPERATURES
IN THE UPPER 60S TO AROUND 70 ARE EXPECTED TO HOLD NEARLY STEADY
FOR FALL SLIGHTLY BEHIND THE FRONT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
MODELS ARE IN GOOD AGREEMENT FOR THE SHORT TERM. THE FRONT WILL BE
OFF THE COAST THIS EVENING, BUT LINGERING RAINFALL IS LIKELY
OVERNIGHT...ESPECIALLY IN THE EAST. STRONG LARGE SCALE FORCING AND
UPPER LEVEL DIVERGENCE WILL OVERSPREAD THE REGION WITH THE
APPROACH OF AN UPPER LEVEL TROUGH.

HIGH SUNDAY WILL BE IN THE MID 50S TO LOWER 60S. SLIGHTLY MILDER
TEMPERATURES IN THE LOW TO MID 60S ARE EXPECTED MONDAY. OVERNIGHT
LOWS IN THE 30S WILL OCCUR SUNDAY MORNING...WITH FREEZING TEMPS
POSSIBLE MONDAY MORNING.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
HIGH PRESSURE WILL REMAIN ACROSS THE REGION THROUGH MUCH OF THE
LONG TERM PERIOD. THIS WILL LEAD TO MORE DRY WEATHER AT LEAST THROUGH
THURSDAY. FRIDAY WILL SEE THE HIGH MOVE FAR ENOUGH OFFSHORE AND
WINDS ALOFT BECOME MORE SOUTHWESTERLY. THIS WILL ALLOW FOR A
POSSIBLE INCREASE IN MOISTURE AND RAIN CHANCES...BUT CONFIDENCE
NOT HIGH ENOUGH TO PUT MENTION OF RAIN IN FORECAST AT THIS TIME.

AS THE HIGH SETTLES IN EARLY IN THE WEEK...EXPECT TO HAVE STRONG
RADIATIONAL COOLING TUESDAY NIGHTS WITH HIGH PRESSURE OVER THE
AREA. TEMPERATURES IN THE 30S WILL BE POSSIBLE BOTH TUESDAY AND
WEDNESDAY MORNINGS. TEMPS WILL BEGIN TO MODERATE BY MIDWEEK WITH
THE RETURN OF UPPER LEVEL RIDGING.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
VFR CONDITIONS TO QUICKLY GIVE WAY TO MVFR/IFR FOR THE REMAINDER
OF THE PERIOD.

COLD FRONT MARCHING ACROSS THE SOUTHEASTERN US WILL PUSH SHOWERS
AND THUNDERSTORMS INTO THE TAF SITES AROUND 09Z AGS/DNL AND 10Z
CAE/CUB/OGB. CONCERNS FOR THE PERIOD ARE SEVERE THUNDERSTORMS AND
WIND SHEAR. THUNDERSTORMS HAVE A HISTORY MOVING ACROSS THE GULF
COAST OF STRONG AND DAMAGING WINDS AND EXPECT THE POTENTIAL TO
CONTINUE AS THE THUNDERSTORMS MOVE THROUGH THE TAF SITES. STRONG
WINDS ALOFT HAVE KEPT SURFACE WINDS GUSTY...HOWEVER HAVE KEPT WIND
SHEAR IN TAFS AS WINDS ALOFT WILL INCREASE OVER THE NEXT COUPLE OF
HOURS. COLD FRONT WILL PUSH OFFSHORE DURING THE MORNING WITH LOW
PRESSURE DEVELOPING ALONG THE COAST. THIS WILL KEEP SHOWERS AND
MVFR TO IFR CONDITIONS OVER THE TAF SITES FROM THE AFTERNOON
THROUGH THE END OF THE TAF PERIOD.

EXTENDED AVIATION OUTLOOK...RAIN ALONG WITH MVFR...POSSIBLE
IFR...CONDITIONS CONTINUING THROUGH EARLY SUNDAY MORNING. BREEZY
CONDITIONS POSSIBLE SUNDAY MORNING THROUGH MONDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...07
Hazardous weather outlook, Mar 3, 3:44 AM EST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
344 AM EST SAT MAR 3 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-040845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
344 AM EST SAT MAR 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL AFFECT THE REGION THIS
MORNING AS A STRONG COLD FRONT MOVES THROUGH. THERE IS A SLIGHT
CHANCE THAT SOME OF THESE STORMS WILL BECOME SEVERE. LARGE HAIL
AND DAMAGING STRAIGHT LINE WINDS WILL BE THE MAIN SEVERE THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Greer radar (KGSP), 124 km away, was scanning. The volume nearest the first event began at 09:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
March 3, 4:21 AM EST to 4:23 AM EST
Where
Lincoln County, 0.69 mi N of Lincolnton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.790, -82.480

Dispatch reported a couple of trees down on Augusta Hwy southeast of Lincolnton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359314.